MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK CORONARY ORBITAL ATHERECTOMY SYSTEM; CORONARY ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK CORONARY ORBITAL ATHERECTOMY SYSTEM; CORONARY ATHERECTOMY DEVICE
Model Number DBEC-125
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The results of the investigation are inconclusive since the reported device was not returned for analysis.Based on the information received, the cause of the reported event could not be conclusively determined.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.It is possible the site may release the device to csi for analysis following its own internal investigation.If the device is returned, a supplemental report will be sent with analysis findings from csi.Csi id: 09087.
 
Event or Problem Description
A diamondback coronary orbital atherectomy device was selected for treatment of lesions in the mid and proximal segments of the right coronary artery (rca).The vessel was tortuous, and difficulty was encountered during placement of the guide catheter.Multiple guide catheters were inserted in an attempt to obtain adequate support.Once a guide catheter was successfully placed, the vessel was primary wired with a viperwire guide wire.Glideassist was activated to advance the crown past the tortuous portion of the proximal rca in order to treat the distal lesion first.Several atherectomy treatments were administered in the mid rca on low speed for 25 to 30 seconds each.The oad was pulled back in order to treat the proximal lesion.During distal to proximal treatment, the guide catheter was inadvertently pulled farther into the vessel, and the oad was pulled into the guide catheter.The oad stalled.The driveshaft had also fractured on the proximal side of the crown.The guide catheter was used to retrieve the fragment, and everything was removed from the patient.Another guide catheter was placed, and three stents were deployed.The patient tolerated the procedure well.
 
Additional Manufacturer Narrative
Device analysis conclusion: the oad and wire were received at csi for analysis.The wire was engaged in the oad.Visual examination confirmed fracture of the driveshaft on the proximal side of the crown.The fractured distal driveshaft section was returned engaged on the guidewire.Driveshaft flexing at the weld location can initiate a fatigue failure, and scanning electron microscopy analysis identified fatigue striations at the site of the driveshaft fracture.At the conclusion of the device analysis investigation, the reported fracture was confirmed.It is hypothesized that this driveshaft underwent excessive flexing near the crown due to spinning in excessive tortuosity or resistance that pushed the driveshaft into a tight bend shape.However, the exact root cause of this reported complaint remains undetermined.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.Csi id: (b)(4).

Brand Name
DIAMONDBACK CORONARY ORBITAL ATHERECTOMY SYSTEM
Common Device Name
CORONARY ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old hwy 8 nw
st. paul MN 55112
MDR Report Key10676964
Report Number3004742232-2020-00312
Device Sequence Number11565298
Product Code MCX
UDI-Device Identifier10852528005787
UDI-Public(01)10852528005787(17)211130(10)300450
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
P130005
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2021
Device Model NumberDBEC-125
Device Catalogue Number70058-13
Device Lot Number300450
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/20/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2020
Supplement Date Received by Manufacturer11/10/2020
Initial Report FDA Received Date10/14/2020
Supplement Report FDA Received Date11/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age87 YR
Patient Weight66